Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 61, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 4, 2003, 6:01 PM CDT for Pike County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 6:01 PM CDT (23:01 UTC)
- Expired
- May 4, 2003, 6:45 PM CDT
- In force
- 44 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
County Pike County, IL
The radar
The St Louis radar (KLSX), 94 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 5:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1363 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
387 WUUS53 KLSX 042301 SVRLSX ILC149-042345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 600 PM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIKE COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 645 PM CDT * AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTH OF ATLAS...MOVING NORTHEAST AT 55 MPH. * LOCATIONS IMPACTED INCLUDE... PITTSFIELD THIS SEVERE THUNDERSTORM HAS A HISTORY OF PRODUCING LARGE DESTRUCTIVE HAIL. CONSIDERABLE DAMAGE IS POSSIBLE. STAY INSIDE...AND AVOID OUTSIDE WALLS AND WINDOWS LAT...LON 3950 9111 3939 9092 3942 9064 3983 9083 $$ FG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:00 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, May 4, 1:00 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 100 PM CDT SUN MAY 4 2003 JUNE LIKE DEWPOINTS AT 850 HAVE ADVECTED FROM THE SOUTHERN GREAT PLAINS INTO THE MIDWEST THIS MORNING WITH MID TEEN C DEWPOINTS. ETA INITIALIZED FAIRLY WELL WITH MOISTURE FIELDS AND WIND FIELDS THIS MORNING AT 850. MET POPS WERE SUPERB FROM SATS RUN AND WILL FOLLOW POPS FAIRLY CLOSE AGAIN. EXPECT ONE MORE ROUND TONIGHT AS STRONG SHORT WAVE ROTATES ACROSS THE REGION. NGM AND ETA ARE FORECASTING 40+ KS ACROSS WRN MO THIS EVENING WITH THE NGM SWINGING AREA INTO ERN MO BY MIDNIGHT. RADAR ESTIMATES INDICATED HEAVY RAIN FELL ACROSS PORTIONS OF CENTRAL, NE MO AND SW IL. WILL ANOTHER ROUND OF HEAVY RAIN EXPECTED TONIGHT WITH HIGH MOISTURE VALUES FORECAST, WILL ISSUE A FLOOD WATCH FOR TONIGHT FOR ENTIRE CWA EXCEPT THE ERN OZARKS. EXPECT TSTMS TO EXPLODE DURING THE AFTERNOON HOURS ACROSS THE CENTRAL PLAINS. LATEST MSAS INDICATES BEST SFC MOISTURE CONVERGENCE ACROSS ERN KS. IN THE EXTENDED PERIOD, THE GFS, UKMET AND ECMWF ALL ARE FAIRLY SIMILAR AT H5 FOR THU MORNING WITH ANOTHER TROF WORKING ACROSS THE THE 4 CORNERS. TROF LIFTS OUT INTO THE MIDWEST LATE IN THE WEEK AS A CLOSED LOW REMAINS OVER THE NRN ROCKIES ON SAT. .STL...FLOOD WATCH FOR TONIGHT FOR ENTIRE CWA EXCEPT THE ERN OZARKS
Hazardous weather outlook, May 4, 7:00 AM CDT, 11 hours 1 minute before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 700 AM CDT SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA. AN AREA OF THUNDERSTORMS WILL FIRST AFFECT MUCH OF THE AREA THROUGH EARLY THIS AFTERNOON...WITH LARGE HAIL BEING THE PRIMARY SEVERE THREAT. LATER THIS AFTERNOON AND CONTINUING THROUGH TONIGHT...CONDITIONS APPEAR EVEN MORE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THE MAIN SEVERE THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...WITH THE POSSIBILITY OF TORNADOES AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A LINGERING FRONTAL BOUNDARY WILL PROVIDE THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT ACROSS SOUTH CENTRAL ILLINOIS AND SOUTHEAST MISSOURI ON MONDAY...WITH THE THUNDERSTORM CHANCES PERSISTING FOR SOUTHEAST MISSOURI THROUGH TUESDAY AND WEDNESDAY. THERE WILL BE THE CHANCE FOR YET MORE THUNDERSTORMS ON THURSDAY AND FRIDAY ACROSS THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF SEVERE WEATHER PROMPTLY TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) TES
In the hours before
Local storm report, May 4, 5:05 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 1SW HANNIBAL MO 0.88 INCH HAIL
05/04/03 MARION
0504 PM HANNIBAL MO 0.75 INCH HAIL
05/04/03 MARIONLocal storm report, May 4, 5:14 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
514 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0512 PM GRAFTON IL 0.88 INCH HAIL
05/04/03 JERSEYLocal storm report, May 4, 5:16 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
516 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0514 PM GRAFTON IL 1.00 INCH HAIL
05/04/03 JERSEYLocal storm report, May 4, 5:55 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
555 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 2S BOWLING GREEN MO 1.75 INCH HAIL
05/04/03 PIKEThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 4:44 PM CDT | Severe Thunderstorm Warning | LSX | Adams | 46 min |
| May 4, 4:49 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 16 min |
| May 4, 4:58 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Jersey | 32 min |
| May 4, 5:22 PM CDT | Severe Thunderstorm Warning | LSX | Brown | 53 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.